Texas, 2003

Dust Storm and High Wind in Texas, December 15, 2003

December 15, 2003 · NWS MAF · 4 events in 3 counties and zones

A potent upper level storm system which passed over the Southern Plains on the 15th resulted in an intense high wind and dust storm across West Texas. Blinding dust resulted in several traffic accidents on area roadways.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level storm system which passed over the Southern Plains on the 15th resulted in an intense high wind and dust storm across West Texas. Blinding dust resulted in several traffic accidents on area roadways. The winds also downed power poles. A few Texas Mesonet sites recorded severe wind gusts. Sustained wind speeds of 30 to 40 MPH with gusts over 50 MPH were common across the Trans Pecos region and the Permian Basin. Measured severe winds and damage reports are referenced above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 4:38 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Dec 15, 4:38 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST MON DEC 15 2003

.SHORT TERM...
HIGH WINDS WILL BE THE MAIN CONCERN FOR TODAY. THE CURRENT WV SAT
LOOP SHOWS A JET STREAK OVER SOUTHERN CA/AZ WHICH IS POISED TO HEAD
INTO SOUTHEAST NM BY LATE MORNING. THIS JET STREAK WILL LIKELY BRING
100KT WESTERLY WINDS AT 500MB WITH 700MB WINDS AROUND 60KT TO THE
NORTHERN 1/2 OF THE CWA AROUND 18Z TODAY. THESE WINDS MAY NOT
COINCIDE WITH PEAK HEATING...BUT CONDITIONS LOOK FAVORABLE FOR A
HIGH WIND WARNING FOR MUCH OF THE CWA TODAY. WILL GO WITH A HIGH
WIND WARNING FOR ALL ZONES EXCEPT THE PRESIDIO VALLEY...TERRELL...
REAGAN AND GLASSCOCK COUNTIES. THESE COUNTIES WILL BE COVERED WITH A
WIND ADVISORY. EASTERN TERRELL COUNTY MAY ACTUALLY SLIP BY WITHOUT AN
ADVISORY...BUT THE HIGHER TERRAIN IN THE WESTERN PORTION OF THE
COUNTY WILL LIKELY SEE STRONGER WINDS. WINDS ACROSS THE ENTIRE AREA
WILL BEGIN TO DECREASE IN THE EARLY EVENING AS THE UPPER TROUGH AXIS
TRANSLATES EAST OF THE AREA AND A COLD FRONT PUSHES THROUGH.

&&

.LONG TERM...
BENIGN WEATHER PATTERN SETTING UP LONG TERM TUESDAY AND WEDNESDAY AS
THE POTENT UPPER TROUGH MOVES EAST AWAY FROM THE AREA INTO THE
MISSISSIPPI AND OHIO VALLEY. COOL SURFACE HIGH PRESSURE WILL FOLLOW
IN THE TROUGHS WAKE BRINGING MOSTLY CLEAR CONDITIONS AND TEMPERATURES
MODERATING BACK TO NEAR NORMAL BY WEDNESDAY. DRY WEST TO NORTHWEST
FLOW ALOFT WITH UPPER RIDGE CENTERED JUST WEST OF THE GREAT BASIN
THURSDAY AND FRIDAY WITH NEAR TO ABOVE NORMAL TEMPERATURES. RIDGE
APPEARS TO MOVE EAST AND WEAKEN SATURDAY WITH NEAR ZONAL FLOW ALOFT
BY SUNDAY. THIS WOULD FAVOR CONTINUED DRY CONDITIONS WITH ABOVE
NORMAL TEMPERATURES THROUGH NEXT WEEKEND.

&&

.FIRE WEATHER...
WE ANTICIPATE RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT
ACROSS ALL OF THE CWA TODAY ALONG WITH SUSTAINED 20 FT. WINDS OF 20
MPH OR GREATER. RH/S WILL LIKELY NOT RISE ABOVE 15 PERCENT BEFORE 6
PM CST OR 5 PM MST...SO WILL END THE RED FLAG WARNING AT 8 PM CST OR
7 PM MST. LOW RELATIVE HUMIDITY VALUES POSSIBLE TUESDAY AND WEDNESDAY
DUE TO VERY DRY AIR ANTICIPATED.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  29  47  25 /   0   0   0   0
CARLSBAD NM               66  27  50  23 /   0   0   0   0
DRYDEN TX                 76  39  52  29 /   0   0   0   0
FORT STOCKTON TX          75  33  50  30 /   0   0   0   0
GUADALUPE PASS TX         56  27  43  28 /   0   0   0   0
HOBBS NM                  64  26  49  22 /   0   0   0   0
MARFA TX                  65  22  46  19 /   0   0   0   0
MIDLAND INTL AIRPORT TX   69  27  48  24 /   0   0   0   0
ODESSA TX                 68  27  47  24 /   0   0   0   0
WINK TX                   68  27  53  22 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING THROUGH 8 PM CST FOR ALL OF WEST TEXAS...
     TXZ045>048-050>053-057>063-067>070-074-075-079>082-258.
  ...HIGH WIND WARNING TODAY TXZ045>048-050>053-057>062-067>069
     TXZ074-075-080-081-258.
  ...WIND ADVISORY TODAY TXZ063-070-079-082.
NM...RED FLAG WARNING THROUGH 7 PM MST FOR ALL OF SOUTHEAST NEW
     MEXICO NMZ019-027>029-033-034.
  ...HIGH WIND WARNING TODAY ALL OF SOUTHEAST NEW MEXICO
     NMZ027>029-033-034.

&&

06/12
Hazardous weather outlook, Dec 15, 4:30 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CST MON DEC 15 2003

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
430 AM CST (330 AM MST) MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

HIGH WINDS WILL AFFECT MUCH OF SOUTHEASTERN NEW MEXICO AND WEST
TEXAS TODAY.  WEST WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 55 MPH
WILL BE POSSIBLE ACROSS MOST OF THE PLAINS BY MIDDAY. SUSTAINED WEST
WINDS OF 50 TO 60 MPH...WITH GUSTS OVER 70 MPH...WILL BE POSSIBLE IN
THE GUADALUPE AND DAVIS MOUNTAINS BY LATE THIS MORNING.  A HIGH WIND
WARNING HAS BEEN POSTED FOR THE MOUNTAINS AND MUCH OF THE PLAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. A WIND ADVISORY IS IN EFFECT FOR
THE FAR SOUTHEAST PERMIAN BASIN...TERRELL COUNTY AND PRESIDIO
VALLEY.

STRONG WEST WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES OF 15
PERCENT OR LESS AND HIGH FIRE DANGER WILL RESULT IN RED FLAG FIRE
WEATHER CONDITIONS ACROSS ALL AREAS TODAY.

WIDESPREAD BLOWING DUST REDUCING VISIBILITIES TO BELOW 5 MILES IS
EXPECTED TODAY ACROSS SOUTHEASTERN NEW MEXICO AND MUCH OF WEST TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Midland

When
December 15, 10:50 AM CST to 4:00 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Dust Storm, Midland

When
December 15, 10:50 AM CST to 4:00 PM CST
Where
Midland forecast zone
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Stong to severe surface gradient winds resulted in a blinding dust storm across parts of western Midland County. The Automated Surface Observing System at the Midland International Airport recorded visibilities as low as one quarter of a mile. The visibility was reduced to near zero along Farm to Market Road 1788 about two miles west of the airport. At least three traffic accidents resulted before local law enforcement and road crews closed the highway for several hours. At least one commercial aircraft aborted a landing attempt at the airport due the winds and dust. No serious injuries were resulted from any of the accidents.

High Wind, Scurry

When
December 15, 1:00 PM CST to 3:00 PM CST
Where
Scurry forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Severe gradient wind gusts were measured by the Texas Mesonet sites near Big Spring and Snyder. The winds resulted in the downing of several power poles along Farm to Market Road 1788 in western Midland County.The severe winds resulted in multiple reports of downed power lines and poles in the Snyder vicinity. The local newspaper reported that a vehicle was damaged by a road sign which became airborne, and that a tin roof was blown off of a building.

High Wind, Howard

When
December 15, 1:00 PM CST to 3:00 PM CST
Where
Howard forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331259, 5332249, 5331257, 5331258.